Heavy Rain, Scott
- When
- August 6, 12:00 AM CST to 7:00 AM CST
- Where
- Scott County, 5.13 mi WNW of Sandon
- Reported by
- Public
- Coordinates
- 38.570, -100.860
Rainfall of 3.00 was measured overnight.
Thunderstorms produced heavy rain at a few locations during the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms produced heavy rain at a few locations during the overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 5, 2:49 PM CST, 9 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 349 PM CDT WED AUG 5 2009 .UPDATE... MADE LAST MINUTE DECISION TO REMOVE TSTORM THREAT ENTIRELY FOR THIS EVENING. ALSO INCREASED POPS FOR TOMORROW MORNINGS MCS IN THE EAST AND LOWERED HIGH TEMPS FOR TOMORROW. THINKING IS THAT IF THE MCS GOES OFF AS EXPECTED, HIGHS SHOULD BE NO WARMER THAN TODAY FOR THE NE 2/3 OF THE FA. -WRIGHT && .PREV DISCUSSION... /ISSUED 235 PM CDT WED AUG 5 2009/ DISCUSSION... DAYS 1-2... OUTFLOW FROM THIS MORNINGS MCS OVER NEBRASKA/NC KANSAS CONTINUES ACROSS SW KANSAS THIS AFTERNOON. IT HAS REINFORCED MOISTURE AND UPSLOPE FLOW AND PUT A BIG DAMPER ON TEMPS THUS FAR. IT ALSO UNDERCUT THE VERY WARM AIR ALOFT (+13C AT H7) - THUS STABILIZING THE LOW LEVELS - AND SHOVED THE COOL FRONT/TROF A LITTLE FURTHER SOUTH INTO OKLAHOMA. ONCE AGAIN TODAY, ELEVATED INSTABILITY IS QUITE HIGH (UPWARDS OF 4000 J/KG CAPES ABV THE LFC BY THIS EVE) BUT WE WONT BE ABLE TO TAP INTO IT DUE TO LOW LEVEL STABILIZATION, MID-LEVEL WARMTH, AND LACK OF ANY APPRECIABLE DISTURBANCE ALOFT. THE ONLY CONCEIVABLE EXCEPTION IS DOWN NEAR THE KS/OK BORDER AS THE FRONT BEGINS TO LIFT NORTH AGAIN. IT IS A LONG SHOT, BUT KEPT SLGT CHC IN DOWN THERE JUST IN CASE. OTHERWISE, LOOK FOR ANOTHER FINE EVENING WITH MILD TEMPS AND A TYPICAL LIGHT HIGH PLAINS BREEZE. THE SYNOPTIC SITUATION IS CHARACTERIZED BY AN UPPER RIDGE CENTERED OVER THE NM/CO BORDER. A H7 BAROCLINIC ZONE STRETCHES FROM THE NRN ROCKIES THROUGH CENTRAL KS INTO THE SRN MISS RIVER VALLEY. A SFC-H85 FRONT REMAINS OVER OK ATM. AFTERNOON UPR AIR ANALYSIS REVEALS NO H5 HEIGHT RISES EAST OF THE RIDGE AND WATER VAPOR SUGGESTS THE RIDGE IS NOT REALLY MOVING EAST BUT RATHER AMPLIFYING OVER THE NRN ROCKIES. THIS SUGGESTS THE POSSIBILITY OF A SHARPENING RIDGE WHICH MAY PULL THE H7 BAROCLINIC ZONE SLIGHTLY FURTHER WEST OVERNIGHT. THE NAM HAS PICKED UP ON THIS. MEANWHILE, THE NEXT WAVE TO COME OVER THE RIDGE IS LOCATED OVER ID/MT AND WILL BE COMING OUT INTO THE PLAINS LATE TONIGHT/EARLY TOMORROW, LIKELY PRODUCING ANOTHER MCS. GIVEN LAST NIGHTS MCS JUST MISSED OUR FA TO THE EAST, IT WONT TAKE MUCH RETROGRESSION TO BRING THE NEXT ONE IN OVER US. EXPECT A QUIET NIGHT OVER SW KANSAS. BY TOMORROW MORNING, I BELIEVE A MCS WILL BE MOVING THROUGH NORTHERN KANSAS. AM THINKING THE BEST CHANCE FOR RAIN/THUNDER WILL BE FROM HAYS TO PRATT (AS THAT IS WHERE THE NAM SETS UP THE 10-12C H7 BAROCLINIC ZONE WHICH LAST NIGHTS MCS FOLLOWED) BUT HAVE EXTENDED AT LEAST SLIGHT CHC POPS ALL THE WAY BACK TO DODGE. AS THE MCS IS ONGOING, THE UPPER RIDGE WILL BEGIN SHIFTING OVER SW KANSAS AND THE FRONT OVER OK WILL START TO MAKE ITS WAY BACK NORTH. EXPECT IT TO MAKE IN-ROADS OVER OUR SW COUNTIES EARLY ON BUT OUTFLOW FROM THE MCS WILL LIKELY BRING STABILIZATION AND KEEP TEMPS IN CHECK TOMORROW, MUCH AS IT HAS DONE TODAY. THE NAM DOES HINT AT SOME PRECIP OVER THE SW AND SHOWS PRETTY STRONG FRONTOGENESIS IN THAT AREA FROM THE SFC TO H85. IT WILL BE INTERESTING TO SEE HOW THE OUTFLOW INTERACTS WITH THIS ADVANCING FRONT BUT GIVEN HOW STABILIZING THESE OUTFLOWS HAVE BEEN AND ALL THE WARM AIR ALOFT, DECIDED TO LEAN TOWARD THE DRY SOLUTION. MADE SIGNIFICANT ADJUSTMENTS TO TOMORROWS FORECAST TO ACCOUNT FOR THIS COMPLEX PATTERN, THE MOST SIGNIFICANT OF WHICH WERE TO CHOP HIGHS BY ABOUT 10 DEGREES AND ADD IN 20-40 POPS IN THE AM OVER THE EAST. WOULD HAVE GONE HIGHER ON POPS BUT TIMING IS A BIT OF AN ISSUE. THINK THE WARM FRONT WILL FINALLY MOVE THROUGH SW KANSAS WITHOUT MUCH FAN-FARE THU NIGHT SETTING THE STAGE FOR A BREEZY, DRIER, AND NOTICEABLY HOTTER FRIDAY. -WRIGHT DAYS 3-7... A TRANSITION TO SOUTHWESTERLY UPPER LEVEL FLOW IS FORECAST FOR THE WEEKEND WITH HOT 850 TEMPS AROUND 30C AND HIGHS AROUND THE CENTURY MARK. A SHORTWAVE TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS INTO THE MIDWEST PUSHING A COLD FRONT ACROSS KANSAS INTO THE WORK WEEK. THE GFS WITH SIMILAR UPPER LEVEL FLOW AS THE ECMWF BUT KEEPS 850MB TEMPS MUCH WARMER THAN THE ECMWF. WILL CONTINUE TO HEDGE TOWARD THE COOLER ECMWF AS IT HAS BEEN CONSISTENT. ALSO WILL KEEP SMALL CHANCE POPS GOING FROM MONDAY INTO WEDNESDAY WITH NORTHWEST FLOW IN THE FORECAST AND WEAKER MID LEVEL CAPPING. LOWS WILL BE VERY MILD AHEAD OF THE COLD FRONT INTO THE WEEKEND AND IN THE LOWER TO MID 70S. HIGHS SHOULD SETTLE BACK LOW TO MID 90S POST FRONTAL FROM MONDAY INTO WEDNESDAY. AVIATION... A CLUSTER OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS IS FORECAST TO MOVE INTO THE HAYS REGION BETWEEN 15Z AND 18Z THURSDAY. OTHERWISE LOOK FOR VFR CONDITIONS UNTIL 10Z TO 12Z THURSDAY. SOME STRATUS COULD DEVELOP BRINGING SOME IFR CIGS INTO THE GCK AND DDC SITES AROUND 10Z TO 12Z THROUGH 15Z WITH GOOD UPSLOPE SOUTHEASTERLY MOISTURE. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 90 68 101 / 10 30 0 0 GCK 67 91 67 102 / 10 10 0 0 EHA 67 100 69 100 / 10 20 0 0 LBL 68 100 71 100 / 10 20 0 0 HYS 69 88 67 105 / 20 50 10 0 P28 69 94 72 103 / 10 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN34/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 248 PM CDT WED AUG 5 2009 KSZ030-031-043>046-061>066-074>081-084>090-062000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 248 PM CDT WED AUG 5 2009 /148 PM MDT WED AUG 5 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT OUTFLOW FROM A THUNDERSTORM COMPLEX OVER NORTH CENTRAL KANSAS EARLY TODAY HAS STABILIZED THE WEATHER OVER SOUTHWEST KANSAS. THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE THROUGH WESTERN KANSAS THURSDAY MORNING. THE EXACT TRACK AND TIMING OF THE STORMS IS UNCERTAIN AT THIS TIME, BUT THE HIGHEST CHANCE FOR THUNDERSTORMS IS EXPECTED TO BE FROM HAYS TO PRATT AND GENERALLY BEFORE NOON. A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EXISTS FROM SUNDAY INTO NEXT WEEK. HOWEVER, ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. STORMS SPOTTERS MAY BE NEEDED TOMORROW MORNING, MOST LIKELY EAST OF A LINE FROM TREGO TO COMANCHE COUNTY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC WRIGHT
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
Rainfall of 3.00 was measured overnight.
Rainfall of 2.30 was measured overnight.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195299, 195300.